Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 68, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 15, 2012, 4:18 PM MDT for 4 counties in South Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2012, 4:18 PM MDT (22:18 UTC)
- Expired
- Jun 15, 2012, 5:15 PM MDT
- In force
- 57 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Haakon County, SD, Meade County, SD, Pennington County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 63 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 1:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 15, 4:14 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:24 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 15, 1:24 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 124 PM MDT FRI JUN 15 2012 .DISCUSSION...UPPER LEVEL ANALYSIS HAS WEST TO SOUTHWEST FLOW ACROSS THE NORTHERN PLAINS...WITH SHORTWAVE TROF CROSSING SOUTHERN ALBERTA AND SASKATCHEWAN. SKIES ARE PARTLY CLOUDY TO MOSTLY SUNNY ACROSS MUCH OF THE AREA...WITH SOME STORMS STARTING TO FIRE OFF OF THE LARAMIE RANGE IN WYOMING. 19Z SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER MINNESOTA AND THE EASTERN DAKOTAS...WITH LOW PRESSURE DEVELOPING ACROSS SOUTHEASTERN WYOMING AND INVERTED TROF STRETCHING NORTH INTO EASTERN MONTANA. WINDS HAVE ALREADY SWITCHED TO THE NORTHWEST IN GILLETTE WYOMING. TEMPERATURES ARE CURRENTLY IN THE UPPER 70S TO AROUND 90 DEGREES...WITH WINDS GENERALLY OUT OF THE SOUTH TO SOUTHEAST AT 10 TO 25 MPH. LATE THIS AFTERNOON...SURFACE HIGH PRESSURE WILL CONTINUE TO SHIFT EAST THIS AFTERNOON AS THE SURFACE TROF NUDGES INTO WESTERN SOUTH DAKOTA. SOUTHERLY BOUNDARY LAYER WINDS WILL CONTINUE TO BRING ADDITIONAL MOISTURE TO MUCH OF THE AREA. THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE THIS AFTERNOON...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED. INSTABILITY PARAMETERS AND SHEAR PROFILES INDICATE THAT SEVERE STORMS WILL BE PROBABLE THIS AFTERNOON ACROSS MUCH OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...MAINLY ACROSS THE SOUTH DAKOTA PLAINS...WITH ACTIVITY WINDING DOWN ACROSS NORTHEAST WYOMING EARLY IN THE EVENING. SEVERE STORMS WILL REMAIN POSSIBLE OVERNIGHT ACROSS THE SOUTH DAKOTA PLAINS. SURFACE TROF/COLD FRONT WILL MOVE THROUGH THE FORECAST AREA BY EARLY MORNING...BRINGING NORTHWESTERLY WINDS AND COOLER TEMPERATURES. SATURDAY...A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH DAKOTA SATURDAY MORNING...BUT OTHERWISE SATURDAY LOOKS TO BE A DRY AND MILD DAY. HIGHS WILL BE SLIGHTLY COOLER THAN FRIDAY...BUT STILL IN THE 70S AND LOWER 80S. NORTHWEST WINDS MAY BE BREEZY ACROSS THE SOUTH DAKOTA PLAINS AS CANADIAN HIGH PRESSURE SLIDES ACROSS THE WESTERN DAKOTAS. SUNDAY...WINDS WILL TURN SOUTHERLY AGAIN AS SURFACE HIGH PRESSURE SHIFTS SOUTHEAST OF THE DAKOTAS. WARM AND MOIST AIR WILL AGAIN BE ADVECTED INTO THE AREA...AND HIGHS SUNDAY WILL CLIMB INTO THE MID 80S TO MID 90S. MOST OF THE ENERGY WITH THIS SYSTEM IS EXPECTED TO STAY TO THE NORTH. NORTHWEST SOUTH DAKOTA MAY GET CLIPPED WITH A FEW SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...BUT MOST OF THE AREA IS EXPECTED TO REMAIN DRY AT THIS POINT. && .AVIATION...18Z TAF UPDATE STRONG INSTABILITY DEVELOPING THIS AFTERNOON WILL PRODUCE THUNDERSTORMS OVER PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. LATER THIS EVENING...A COLD FRONT EXTENDING FROM A LOW CROSSING SASKATCHEWAN WILL PASS THROUGH THE FORECAST AREA BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. SOUTH-SOUTHEASTERLY WINDS WILL SHIFT TO A BREEZY NORTH-NORTHWESTERLY DIRECTION BEHIND THE FRONT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM....10 AVIATION...BARDALAMAS
Hazardous weather outlook, Jun 15, 12:45 PM MDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT FRI JUN 15 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1245 PM MDT (145 PM CDT) FRI JUN 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL CROSS THE NORTHERN PLAINS TODAY AND TONIGHT...TRIGGERING WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE. ALSO...STORMS THAT DEVELOP OVER PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO BE VERY SLOW MOVING WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS OF THE AREA THROUGH THURSDAY. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 15, 2:44 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT FRI JUN 15 2012
SDZ012-072-073-152130-
BUTTE SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
244 PM MDT FRI JUN 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE AND EXTREME
SOUTHEASTERN BUTTE COUNTIES UNTIL 330 PM MDT...
AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF BEAR BUTTE STATE PARK...OR 15
MILES EAST OF DOWNTOWN STURGIS...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AREAS ALONG AND NEAR HIGHWAY 34 BETWEEN STURGIS AND UNION CENTER...
HEREFORD...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4466 10296 4464 10296 4461 10296 4461 10295
4438 10286 4436 10332 4446 10338
TIME...MOT...LOC 2043Z 243DEG 19KT 4446 10321
RICHARDSLocal storm report, Jun 15, 2:51 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 1 NNW ARDMORE 43.04N 103.67W
06/15/2012 E0.88 INCH FALL RIVER SD TRAINED SPOTTER
PENNY TO NICKEL SIZE HAIL FROM 225 PM TO 249 PM
MDT...AND STILL HAILING.
0225 PM RAIN 1 NNW ARDMORE 43.04N 103.67W
06/15/2012 E0.50 INCH FALL RIVER SD TRAINED SPOTTER
&&
BUNKERSLocal storm report, Jun 15, 3:11 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 NW OELRICHS 43.22N 103.27W
06/15/2012 E1.00 INCH FALL RIVER SD PUBLIC
A FEW LARGE HAILSTONES BOUNCED OFF THE PICKUP WHEN
TRAVELING TOWARD OELRICHS.
&&
BUNKERSSpecial weather statement, Jun 15, 3:45 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 345 PM MDT FRI JUN 15 2012 SDZ013-014-031-032-073-152215- HAAKON SD-NORTHERN MEADE CO PLAINS SD-PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-ZIEBACH SD- 345 PM MDT FRI JUN 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON...EASTERN MEADE...EXTREME SOUTHWESTERN ZIEBACH AND NORTHWESTERN HAAKON COUNTIES UNTIL 415 PM MDT... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CREIGHTON...OR 32 MILES NORTHWEST OF PHILIP...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BRIDGER... PLAINVIEW... && LAT...LON 4464 10219 4454 10184 4421 10209 4428 10230 TIME...MOT...LOC 2145Z 207DEG 25KT 4433 10218 RUDGE
Local storm report, Jun 15, 3:59 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
359 PM MDT FRI JUN 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HEAVY RAIN 4 S OELRICHS 43.12N 103.23W
06/15/2012 M2.00 INCH FALL RIVER SD PUBLIC
TWO INCHES OF RAIN FELL IN LESS THAN ONE HOUR BETWEEN
300 PM AND 400 PM MDT.
&&
BUNKERSSpecial weather statement, Jun 15, 4:13 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT FRI JUN 15 2012
SDZ013-073-152300-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
413 PM MDT FRI JUN 15 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE COUNTY UNTIL 500 PM
MDT...
AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE OWL...OR 38 MILES SOUTHWEST OF
FAITH...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WHITE OWL...
PLAINVIEW...
MARCUS...
&&
LAT...LON 4463 10251 4485 10236 4474 10204 4448 10225
4449 10251
TIME...MOT...LOC 2213Z 208DEG 18KT 4454 10241
RUDGEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 1:36 PM MDT | Special Weather Statement | UNR | Fall River | 39 min |
| Jun 15, 2:10 PM MDT | Special Weather Statement | UNR | Fall River | 50 min |
| Jun 15, 2:18 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 57 min |
| Jun 15, 2:38 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 67 min |
| Jun 15, 2:44 PM MDT | Special Weather Statement | UNR | Meade | 46 min |
| Jun 15, 3:35 PM MDT | Flash Flood Warning | UNR | Fall River | 4 hr |
| Jun 15, 3:36 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 54 min |
| Jun 15, 3:42 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 63 min |
| Jun 15, 3:45 PM MDT | Special Weather Statement | UNR | Haakon | 30 min |
| Jun 15, 4:09 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 66 min |
| Jun 15, 4:13 PM MDT | Special Weather Statement | UNR | Meade | 47 min |
| Jun 15, 4:27 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 46 min |
| Jun 15, 4:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 60 min |
| Jun 15, 4:31 PM MDT | Special Weather Statement | UNR | Fall River | 44 min |
| Jun 15, 4:38 PM MDT | Special Weather Statement | UNR | Custer | 52 min |
| Jun 15, 4:47 PM MDT | Special Weather Statement | UNR | Butte | 43 min |
| Jun 15, 5:09 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 40 min |
| Jun 15, 5:17 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 37 min |
| Jun 15, 5:33 PM MDT | Special Weather Statement | UNR | Perkins | 42 min |
| Jun 15, 5:35 PM MDT | Special Weather Statement | UNR | Custer | 40 min |
| Jun 15, 5:59 PM MDT | Special Weather Statement | UNR | Haakon | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.